Alert archive / Michigan / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 44, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 7, 2025, 8:47 PM EDT for Alcona County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2025, 8:47 PM EDT (00:47 UTC)
- Expired
- Aug 7, 2025, 9:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Alcona County, MI
The radar
The NCL Michigan radar (KAPX), 111 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 0.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1263 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 7:31 PM EDT, 1 hour 16 minutes earlier. Its key messages:
- Increasingly warm and humid conditions into this weekend.
- Periodic shower and storm chances expected through this weekend, but nothing widespread or too significant anticipated.
Area forecast discussion, Aug 7, 7:31 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 731 PM EDT Thu Aug 7 2025 .KEY MESSAGES... - Increasingly warm and humid conditions into this weekend. - Periodic shower and storm chances expected through this weekend, but nothing widespread or too significant anticipated. && .SHORT TERM /THROUGH FRIDAY/... Issued at 623 PM EDT Thu Aug 7 2025 Pattern Synopsis/Forecast: Classic long-wave configuration to get some true heat and humidity into the Northwoods...with east expanding and building mid/upper level ridge across the Great Lakes well ahead of digging shortwave trough into Montana. Maturing sub H7 layer south to southwest flow the result, with an increasing tap into this layer of sub-tropical heat and humidity from the Gulf of America and the northern Gulf States. That flow will only steadily increase with time as we head through the end of this week...made to do so by continued slow east progression of upper level features noted above. Primary Forecast Concerns: Shower/storm potential and temperature trends. Details: Still looking at the potential for a few showers and thunderstorms to percolate this afternoon, especially across northeast lower Michigan where low level convergence is maximized (partially lake breeze driven) within axis of 1000 J/kg of solar induced mixed layer cape. Definitely not expecting anything too widespread, with most areas no doubt remaining dry into this evening. May see a few additional showers and storms form overnight as nose of weak low level jet to our southwest pushes plume of elevated instability into the region. Forcing is weak at best and of course solar support will be completely lost. However, northward expanding instability gradient within plume of greater than 1.50 inch precipitable water values at least supports shower/storm mention. Again, definitely not expecting anything too widespread or significant...with much better odds most of the area remains dry right into the morning hours of Friday. Definitely a mild late summer night, with lows ranging through the 60s. Persistent moisture advection and another round of increasing diurnally-driven instability again argues for at least the threat for a few additional shower and storms through the day Friday. While weak and disorganized wind fields should preclude any severe concern, given the plentiful moisture through the vertical does support at least brief periods of heavy rain with any more organized convection. Gotta state the obvious again, most areas will likely remain dry. Definitely a warm one, with widespread 80s for highs (local 90?). Add dewpoints well up into the 60s, and we are looking at heat indices a few degrees warmer yet. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Issued at 623 PM EDT Thu Aug 7 2025 Pattern Synopsis/Forecast: Deep southwest flow in amplified upper level environment will continue to pump heat and humidity into the region through Sunday, and perhaps Monday as well. Flow regime looks to become a touch more zonal into mid-week, with at least some support within the long range ensemble suite that flow will begin to go through more amplification as we head into the end of the week. Primary Forecast Concerns: Temperature trends and shower/storm concerns through the period. Details: Heat looks to reach its pinnacle on Saturday when low level thermal progs support highs near or a bit over 90 degrees. Humidity values remain elevated as well, supporting heat indices a few degrees warmer. Currently not anticipating heat headline criteria, but uncomfortably warm for sure. May see a few diurnally-driven showers/storms with all that heat as well, although a bit of drying through the lower levels argues otherwise. Current trends support main arrival of deep layer forcing support via approaching troughing and attendant slow moving cold front to arrive sometime later Saturday night through Monday. Simple pattern recognition supports the threat for at least a few showers and storms through this period, although timing of actual "best" potential remains problematic. Wind fields look to remain a bit disorganized, so currently not anticipating any significant severe concerns. Rain might be a bit more problematic with deep moisture and some support for at least a few rounds of more organized convection. Of course, this being northern Michigan, odds of any real impactful rain amounts remain low indeed. Post-frontal environment is not an overly cool one, supporting highs Tuesday and beyond running near to a bit above normal. Questions abound about additional rain chances through the week, so a simple consensus guidance blend approach is best utilized for now. Unfortunately, and is often the case, this forces a multi-period low end shower/storm mention, when in all reality, any actual rain threats will be relegated to much shorter time windows. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 731 PM EDT Thu Aug 7 2025 TSRA near APN will diminish heading thru the evening. Will be keeping an eye on the CIU area for a possible TSRA later tonight. Otherwise just a slight chance for a shower/storm tonight into Friday. Will be watching for potential fog tonight, though some semblance of a breeze and partial cloud cover should mitigate this to a degree. Light southerly winds. && .APX WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && SHORT TERM...MSB LONG TERM...MSB AVIATION...JZ
Hazardous weather outlook, Aug 7, 2:27 PM EDT, 6 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 227 PM EDT Thu Aug 7 2025 MIZ016>018-020>036-041-042-086>088-095>099-082115- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 227 PM EDT Thu Aug 7 2025 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms are possible this afternoon and tonight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are possible Friday and again at times over the weekend into the start of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-082115- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 227 PM EDT Thu Aug 7 2025 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are expected across northern Michigan into early evening. Most, if not all, should remain inland away from the coasts. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are possible Friday and again at times over the weekend into the start of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Aug 7, 7:39 PM EDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Gaylord MI 739 PM EDT Thu Aug 7 2025 MIZ024-030-080015- Alcona MI-Alpena MI- 739 PM EDT Thu Aug 7 2025 ...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ALCONA AND SOUTH CENTRAL ALPENA COUNTIES THROUGH 815 PM EDT... At 739 PM EDT, Doppler radar was tracking a strong thunderstorm over Ossineke Township, or 7 miles west of The Town Of Hubbard Lake, moving east at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Ossineke, The Town Of Hubbard Lake, Spruce, Ossineke Township, Hubbard Lake, and Devils Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4482 8381 4498 8384 4501 8350 4483 8340 TIME...MOT...LOC 2339Z 266DEG 22KT 4490 8373 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH JZ
Local storm report, Aug 7, 7:45 PM EDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
745 PM EDT Thu Aug 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM Hail Lachine 45.08N 83.73W
08/07/2025 E2.00 Inch Alpena MI Public
Report on fakebook displayed individual
holding large hail stone. They stated that
it was 2 inches in diameter.
&&
SJCLocal storm report, Aug 7, 7:50 PM EDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
750 PM EDT Thu Aug 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Hail Lachine 45.08N 83.73W
08/07/2025 E2.00 Inch Alpena MI Public
Corrects previous hail report from Lachine.
Report on fakebook displayed individual
holding large hail stone. They stated that
it was 2 inches in diameter.
&&
SJCLocal storm report, Aug 7, 7:53 PM EDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
753 PM EDT Thu Aug 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Hail 3 SW Spruce 44.81N 83.51W
08/07/2025 M1.00 Inch Alcona MI Public
Via X/Twitter.
&&
JZSpecial weather statement, Aug 7, 8:15 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Gaylord MI
815 PM EDT Thu Aug 7 2025
MIZ024-080045-
Alpena MI-
815 PM EDT Thu Aug 7 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALPENA COUNTY
THROUGH 845 PM EDT...
At 815 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alpena, moving east at 15 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Alpena and Devils Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4500 8320 4499 8326 4502 8338 4499 8336
4497 8337 4495 8332 4494 8330 4494 8334
4496 8338 4495 8339 4496 8353 4514 8353
4517 8328 4510 8325 4508 8319
TIME...MOT...LOC 0015Z 269DEG 15KT 4505 8343
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
JZSpecial weather statement, Aug 7, 8:41 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Gaylord MI
841 PM EDT Thu Aug 7 2025
MIZ030-080115-
Alcona MI-
841 PM EDT Thu Aug 7 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ALCONA COUNTY
THROUGH 915 PM EDT...
At 840 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Curran, or 8 miles southwest of The Town Of
Hubbard Lake, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Spruce, Barton City, Hubbard Lake, Curran, and Lost Lake Woods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4461 8360 4475 8386 4486 8378 4486 8353
4483 8342
TIME...MOT...LOC 0040Z 298DEG 16KT 4480 8371
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:15 PM EDT | Special Weather Statement | APX | Alpena | 30 min |
| Aug 7, 8:21 PM EDT | Special Marine Warning | APX | 39 min | |
| Aug 7, 8:28 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 17 min |
| Aug 7, 8:41 PM EDT | Special Weather Statement | APX | Alpena | 34 min |
| Aug 7, 9:07 PM EDT | Flash Flood Warning | APX | Alcona | 4 hr |
| Aug 7, 9:49 PM EDT | Special Weather Statement | APX | Oscoda | 26 min |
| Aug 7, 10:11 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Oscoda | 49 min |
| Aug 8, 3:10 AM EDT | Special Weather Statement | APX | Luce | 35 min |
| Aug 8, 3:18 AM EDT | Special Marine Warning | APX | 42 min | |
| Aug 8, 3:48 AM EDT | Flash Flood Warning | APX | Chippewa | 3 hr |
| Aug 8, 4:16 AM EDT | Special Weather Statement | APX | Luce | 29 min |
| Aug 8, 4:40 AM EDT | Areal Flood Advisory | APX | Chippewa | 2 hr |
| Aug 8, 4:48 AM EDT | Special Weather Statement | APX | Mackinac | 27 min |
| Aug 8, 5:03 AM EDT | Severe Thunderstorm Warning | APX | Chippewa, Mackinac | 42 min |
| Aug 8, 5:55 AM EDT | Special Weather Statement | APX | Mackinac | 35 min |
| Aug 8, 7:56 AM EDT | Special Weather Statement | APX | Oscoda | 49 min |
| Aug 8, 8:03 AM EDT | Special Marine Warning | APX | 42 min | |
| Aug 8, 9:29 AM EDT | Special Marine Warning | APX | 61 min | |
| Aug 8, 10:24 AM EDT | Special Marine Warning | APX | 66 min | |
| Aug 8, 2:18 PM EDT | Special Marine Warning | APX | 31 min | |
| Aug 8, 3:06 PM EDT | Special Weather Statement | APX | Montmorency | 39 min |
| Aug 8, 3:18 PM EDT | Special Weather Statement | APX | Oscoda | 42 min |
| Aug 8, 3:32 PM EDT | Special Weather Statement | APX | Presque Isle | 43 min |
| Aug 8, 3:43 PM EDT | Special Weather Statement | APX | Alpena | 77 min |
| Aug 8, 3:57 PM EDT | Special Marine Warning | APX | 35 min | |
| Aug 8, 4:00 PM EDT | Special Weather Statement | APX | Alpena | 45 min |
| Aug 8, 4:38 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena | 22 min |
| Aug 8, 5:46 PM EDT | Special Weather Statement | APX | Ogemaw | 29 min |
| Aug 8, 5:57 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw, Oscoda | 33 min |
| Aug 8, 6:30 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw, Oscoda | 30 min |
| Aug 8, 6:46 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 44 min |
| Aug 8, 6:52 PM EDT | Areal Flood Advisory | APX | Alcona, Iosco, Ogemaw, Oscoda | 2 hr |
| Aug 8, 7:26 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 34 min |
| Aug 8, 7:56 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.